In a 79-year-old patient receiving enteral tube feeding who presents with diarrhea, which stool test should be ordered first?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: March 11, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Stool Testing for Diarrhea in Tube-Fed Patients

In a 79-year-old patient on tube feeding with diarrhea, you should first order a Clostridioides difficile toxin test, as this patient has a known independent risk factor for CDI (gastrostomy/jejunostomy tube) and likely recent antibiotic exposure. 1

Primary Testing Approach

First-Line Test: C. difficile Testing

  • Test for C. difficile infection (CDI) if the patient has ≥3 unformed stools in 24 hours, which is the preferred threshold for testing 1
  • Patients with gastrostomy or jejunostomy tubes have an independent risk factor for CDI in addition to typical risk factors like recent antibiotic exposure and hospitalization 1
  • Testing for C. difficile should be performed in patients with healthcare-associated diarrhea and those with a history of diarrhea following antimicrobial use 2
  • Use a single diarrheal stool specimen (stool that takes the shape of the container) for optimal yield 2

Testing Strategy for C. difficile

  • A highly sensitive test such as glutamate dehydrogenase (GDH) test is required initially, though this does not distinguish infection from carrier state 3
  • Differentiation requires specialized nucleic acid amplification test (NAAT) for toxin B or enzyme immunoassays for toxin A or B 3

Secondary Diagnostic Considerations

Medication Review and Stool Osmotic Gap

  • Before attributing diarrhea to the tube feeding formula itself, review all medications - particularly liquid formulations containing sorbitol, which are the most common cause of diarrhea in tube-fed patients (61% of cases) 4
  • Calculate stool osmotic gap (using stool osmolality and electrolytes) to distinguish osmotic from secretory diarrhea - this correctly differentiates causes in all cases 4
  • An osmotic gap >100 mmol/L indicates osmotic diarrhea (often medication-related), while a lower gap suggests secretory causes 4

Evidence on Causation in Tube-Fed Patients

  • The feeding formula itself is responsible for diarrhea in only 6.5-21% of cases 4, 5
  • Medication-associated diarrhea accounts for 61% of cases, with CDI representing only 9.7-17% 4, 5
  • Antibiotic use is the most significant risk factor, especially when two or more antibiotics are used concurrently 6

Clinical Algorithm

  1. Confirm true diarrhea: ≥3 unformed stools in 24 hours that are not clearly attributable to laxatives 1

  2. Order C. difficile testing first given the patient's tube feeding status and likely healthcare exposure 1, 2

  3. Simultaneously review medications for sorbitol-containing elixirs and other diarrhea-inducing agents 4

  4. If initial testing is negative, obtain stool osmolality and electrolytes to calculate osmotic gap 4

  5. Consider stopping suspected medications before modifying or discontinuing tube feeding 5, 6

Important Caveats

  • Do not routinely discontinue tube feeding as the primary intervention - this is rarely the actual cause and risks nutritional compromise 4, 5, 6
  • Fecal leukocytes and lactoferrin should NOT be used to establish the cause of acute infectious diarrhea 2
  • Testing for C. difficile is not indicated if diarrhea is clearly attributable to laxatives, though testing may be warranted if symptoms persist after stopping such therapies 1
  • Patients with baseline albumin <3 g/dL are at higher risk for developing diarrhea on tube feeding 5

Related Questions

A 68-year-old white male, 21 days post total hip arthroplasty, has itching at the clean, dry surgical site without drainage; what measures can be taken to resolve or minimize the itching?
What is the appropriate evaluation and management for an 82‑year‑old male presenting with lower abdominal pain and a burning sensation on urination?
In a 55‑year‑old man with a recent electrocardiogram showing sinus rhythm, a QS complex in V1, poor R‑wave progression in V2, left‑atrial enlargement, and a prolonged QT interval, what is the most likely diagnosis and appropriate treatment?
How do I convert an infusion rate of 60 cc per hour to drops per minute using a microdrip set?
In an 88-year-old man with a transient loss of vision affecting the upper two-thirds of the right visual field, what are the possible causes?
How should a patient on Tamiflu (oseltamivir) be managed if they develop bloody diarrhea?
Can the Neupro (rotigotine) transdermal patch be continued during anesthesia and surgery, and what peri‑operative management is recommended?
What is the recommended dose of letrozole for treating adenomyosis?
In a patient recovering from cocaine/crack dependence who requests ADHD medication but has no documented childhood ADHD history, how should ADHD be evaluated and what pharmacologic treatment is recommended?
Does sumatriptan interact with Augmentin (amoxicillin/clavulanate)?
What are the recommended measures to relieve anal pruritus and pain in a pediatric patient being treated with albendazole for pinworm infection?

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.